Utah, 2015Dense Fog in Utah, January 20 to 21, 2015
January 20 to 21, 2015 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped under an inversion resulted in areas of dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped under an inversion resulted in areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 20, 5:22 PM MST, 38 minutes earlier.
Area forecast discussion, Jan 20, 5:22 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 PM MST TUE JAN 20 2015
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 242 PM MST TUE JAN 20 2015
AREAL WEB CAMS IN UINTAH COUNTY SHOW A SUNNY VERNAL...BUT THE
STRATUS CLOUD IS LURKING NEARBY. EXPECT THE FOG TO EXPAND QUICKLY
THIS EVENING (PERHAPS SHORTLY AFTER SUNSET) WITH POOR VISIBILITY.
WILL ISSUE ANOTHER DENSE FOG ADVISORY THROUGH NOON WEDNESDAY. THE
GOOD NEWS IS THAT A NORTHEAST LIGHT BREEZE DEVELOPS BY WEDNESDAY
AFTERNOON AND THIS MAY GET RID OF THE TRAPPED LOW LEVEL MOISTURE.
LEAF CLOUD STREAMING INLAND EXTENDS FROM SRN CALIF TO THE GRAND
CANYON...THIS FEATURE BECOMES A PLAYER FOR OUR FORECAST AREA BY
LATE TONIGHT. ISENTROPIC FIELDS SHOW NICE STRUCTURE WITH UPGLIDE
REACHING THE FAR SRN PORTION OF SW COLORADO. THE BAROCLINIC ZONE
OR DEFORMATION AXIS STAYS MOSTLY OVER NW NEW MEXICO...SO THE SAN
JUAN MOUNTAINS AND THE FOOTHILLS DO NOT GET THE FULL BRUNT OF THIS
FEATURE. NRN STREAM SHORT WAVE CARVES OUT A SHARP TROUGH AXIS OVER
NE UTAH WEDNESDAY AFTERNOON...THEN CONTINUES TO DIVE INTO NE
ARIZONA. THIS CAUSES POTENTIAL FOR FAIR AMOUNT OF SNOW NEAR PAGOSA
SPRINGS AND EASTWARD. SNOW AMOUNTS MAY REACH 2 TO 6 INCHES ACROSS
ARCHULETA COUNTY...BUT CONFIDENCE IS NOT HIGH ENOUGH TO HOIST A
WINTER WEATHER ADVISORY. LATER SHIFTS NEED TO MONITOR SHORT TERM
GUIDANCE AND WATCH THE INTERACTION BETWEEN THE TWO SYSTEMS.
FOR THE REMAINDER OF THE FORECAST AREA...THE CHANCE OF SNOW
EXTENDS NORTHWARD ALONG THE SAWATCH RANGE AND GORE MOUNTAINS. THE
SNOW CHANCES DECREASES FARTHER WEST. NORTHEAST FLOW USHERS IN
COLDER AIR...BUT DOES NOT TAP INTO ANY ARCTIC SOURCE (THE COOLING
TREND WILL NOT BE DRASTIC). DRIER AIR AND RADIATIONAL COOLING WILL
RESULT IN A COLDER WEDNESDAY NIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 242 PM MST TUE JAN 20 2015
MID LEVEL TEMPERATURES DROP TO THEIR COLDEST READINGS THURSDAY
MORNING AS THE BACK OF THE UPPER TROUGH PASSES OVERHEAD. THESE
TEMPERATURES BEGIN A GRADUAL AND CONTINUOUS CLIMB INTO EARLY NEXT
WEEK. THE MAIN CHALLENGE IN THE EXTENDED FORECAST LIES WITH SNOW
COVER...STRATUS AND FOG INHIBITING AFTERNOON WARMING...WHILE
PROMOTING FOG AND STRATUS DEVELOPMENT. ATTM PERSISTENCE SUGGESTS
THE GUNNISON AND UINTA BASINS ARE PRIME FOR THIS AND WILL TREND
TEMPERATURES DOWN IN THIS AREAS. OTHER PROBLEMATIC AREAS INCLUDE
THE YAMPA RIVER VALLEY...AND THE 4 CORNERS VALLEYS AND FOOTHILLS.
CONFIDENCE NOT AS HIGH HERE. SEEING TEMPERATURES AS THE MAIN
CHALLENGE SHOULD BE A HINT OF A DRY FORECAST...AND THIS IS THE
CASE FROM THURSDAY ONWARD. THE PERSISTENTLY STRONG LEFT COAST
RIDGE THIS WINTER WILL RE-EMERGE BY LATE WEEK WITH A REX TYPE
BLOCK SETTING UP NEAR THE BAJA REGION. THIS LEAVES US IN A DRY
NORTHWEST FLOW PATTERN WITH PASSING WAVES AND MOISTURE BRINING
HIGH CLOUDINESS ACROSS OUR EASTERN CWA AND NOT MUCH ELSE. THE
RIDGE GETS A PUSH EASTWARD NEXT WEEK WHEN TEMPERATURES SHOULD PUSH
WELL ABOVE NORMAL. THIS WILL BE DUE TO LOW PRESSURE FILLING UP THE
EASTERN PACIFIC BASIN. COULD THIS BE A PATTERN CHANGE THAT WILL BE
FAVORABLE FOR PRODUCING PRECIPITATION IN WESTERN COLORADO AND
EASTERN UTAH...STAY TUNED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 516 PM MST TUE JAN 20 2015
STRATUS AND FOG WILL ROLL BACK INTO THE UINTA BASIN AGAIN THIS
EVENING...IMPACTING KVEL WITH IFR AND LIFR CONDITIONS THROUGH THE
NIGHT. AN AREA OF LOW PRESSURE WILL PASS SOUTH OF THE FOUR CORNERS
WEDNESDAY MORNING...WITH MOISTURE WRAPPING AROUND THE NORTH SIDE
OF IT. THIS WILL BRING SCATTERED TO NUMEROUS SHOWERS TO THE SAN
JUAN MOUNTAINS AND ADJACENT SOUTHWEST VALLEYS. KDRO AND KPSO WILL
BE IMPACTED BY THIS EVENT WITH AREAS OF IFR CONDITIONS EXPECTED
DURING THE AFTERNOON WITH SNOW SHOWERS MOVING THROUGH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...DENSE FOG ADVISORY UNTIL NOON MST WEDNESDAY FOR UTZ024.
&&
SHORT TERM...PF
LONG TERM...15
AVIATION...JDC
Hazardous weather outlook, Jan 20, 6:12 AM MST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 AM MST TUE JAN 20 2015
COZ001>014-017>023-UTZ022>025-027>029-211315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
612 AM MST TUE JAN 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW OVER VAIL PASS AND FOG IN THE VERNAL AND GUNNISON AREAS WILL
CAUSE SOME TRAVEL SLOWDOWNS THIS MORNING. SNOW AND FOG DIMINISH BY
MIDDAY. PATCHY FOG IS POSSIBLE IN THE EASTERN UINTA BASIN TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...THERE WILL BE CHANCE OF RAIN AND SNOW OVER THE LOWER
ELEVATIONS OF THE FOUR CORNERS IN SOUTHEAST UTAH AND SOUTHWEST
COLORADO...WITH A CHANCE OF SNOW IN THE SAN JUAN AND ABAJO
MOUNTAINS.
THE NEXT CHANCE FOR PRECIPITATION WILL BE FRIDAY NIGHT AND AGAIN
SATURDAY NIGHT INTO SUNDAY FOR THE NORTHERN MOUNTAINS THOUGH
SNOWFALL AMOUNTS LOOK TO BE ON THE LOW SIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 20, 1:52 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
152 PM MST TUE JAN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM SNOW 3 N KEBLER PASS 38.89N 107.10W
01/20/2015 M5.5 INCH GUNNISON CO SKI AREA
STORM TOTAL SNOWFALL AT IRWIN SKI LODGE. WATER 0.45
INCHES
&&
EVENT NUMBER GJT1500122
DCDense Fog, Eastern Uinta Basin
- When
- January 20, 6:00 PM MST to January 21, 5:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog occurred in the Vernal area. Visibility at the Vernal Regional Airport dropped down to a quarter mile at times, and webcams confirmed areas of dense fog within the city limits.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 20, 20151 death · 2 events
- High Surf in Hawaii, January 20 to 25, 201517 events
- Dense Fog in Colorado, January 20, 20151 event
- Winter Storm in Alaska, January 20 to 21, 20151 event
- Wildfire in Hawaii, January 20 to 30, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607399.